Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 78, NWS La Crosse, WI

July 2, 2025Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 2, 2025, 7:43 PM CDT for Fayette County, Winneshiek County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2025, 7:43 PM CDT (00:43 UTC)
Expired
Jul 2, 2025, 8:13 PM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:14 PM CDT, 29 minutes earlier. Its key messages:

  • Low end (20-40%) storm chances through Thu. Where realized, some could be strong. Most location will likely stay dry.
  • Sultry 4th holiday with heat indices in the mid to upper 90s. Cooler, not as humid by Sunday (highs back into the upper 70s/lower 80s).
  • Areas of showers/storms continue to look likely for portion of the holiday weekend, but timing shifting back a bit - moreso for Sat/Sat night. Not a rainout weekend but most will see some rain.
Area forecast discussion, Jul 2, 7:14 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
Issued by National Weather Service Duluth MN
714 PM CDT Wed Jul 2 2025

.KEY MESSAGES...

- Low end (20-40%) storm chances through Thu. Where realized, some
could be strong. Most location will likely stay dry.

- Sultry 4th holiday with heat indices in the mid to upper 90s.
Cooler, not as humid by Sunday (highs back into the upper 70s/lower
80s).

- Areas of showers/storms continue to look likely for portion of the
holiday weekend, but timing shifting back a bit - moreso for Sat/Sat
night. Not a rainout weekend but most will see some rain.

&&

.DISCUSSION...
Issued at 125 PM CDT Wed Jul 2 2025

> REST OF TODAY-THU: smattering of storm chances. If realized, a few
could be strong.

An unstable airmass has settled across the region, increasing from
day to day as more moist/warmer air pools in from the south. It's
ripe for convection but what remains nebulous is the forcing. MCVs
from overnight convection, leftover outflow boundaries, weakly
forced fronts could all come into play - but where they move, where
they setup is murky. For storms that do fire wind shear is generally
meager at best, not providing much support to updrafts and storm
organization/sustainability.

While there isn't full agreement on where these micro scale features
will lay/move, will trend rain chances where there is more agreement
between the CAMS and other short term models - with the
understanding that there will be modifications to the forecast based
on satellite/observation/radar trends.

That said, Thu afternoon is peaking interest with a possible west-
east running sfc boundary across the forecast area. Across I-90,
south, perhaps north, maybe more of a northwest-southeast running
extent - that isn't clear. But with increasing instability (2500
J/kg of SBCAPE in the RAP/HRRR by late afternoon) in an uncapped
environment, even weak forcing could trigger storms. Deep shear
around 20 to 30 kts isn't great, but might provide a modicum of aid
to updrafts and limited organization. Some low level jet/moisture
transport impingement will aid the lift. Not much of a signal in the
CAMS with latest HRRR suggesting a thin line of convection along
that front Wed evening - mostly after 00z but across the forecast
area.

Again, nothing clear cut, but the atmosphere is ready to "go", just
needs a spark. Figuring out where those will be, and when, is the
challenge.

> 4th OF JULY WEEKEND: steamy start, cooler end. Periods of
showers/storms (trending for Sat/Sat night) Not a washout for
outdoor activities, but will have to dodge some storms here and
there.

Upper level shortwave ridge axis slips east out of the plains to
across the upper mississippi river valley by 00z Sat. Southerly
fetch increases, with increasing moisture pouring across the region.
PWs push north of 2" in the deterministic GFS/NAM by 12z Sat with
warm cloud depths in excess of 4.5 kft at times. NAEFS and EC pw
anomalies are +2.5. Rich moisture source, very supportive of heavy
rain.

Models continue in good agreement with lifting a shortwave trough
from the southern Rockies northeast into the ridge Friday night,
pushing the ridge east as it spins across northern parts of the
region Sat. While the bulk of the upper level forcing would slide
north of the local area, an associated sfc cold front would slip
west to east across the region - moreso in a northeast to southwest
orientation. Speed of the system may not clear the frontal boundary
east until Sunday afternoon.

- TEMPS: with the influx of more moist air, sfc dewpoints progged to
push to/above 70 degrees Friday. With high temps still looking to
peak around 90 (or so), resulting heat indices top out in the mid to
upper 90s. Not quite heat advisory, but still pretty sweltery. And
considering its the 4th holiday with lots and lots of outdoor
activities, care will have to be taken to protect yourself-family-
friends-pets from the heat.

Passage of the cold front will usher in cooler and not quite as
muggy air for Sunday.

- RAIN CHANCES: ample instability builds across the region ahead of
the shortwave/front combo. GFS/NAM a tad enthusiastic with their
increase in dewpoints so SBCAPEs likely a bit overdone, but upwards
2500 J/kg reasonable in this regime. Meager capping should be
overcome by early/mid afternoon but lacking a discernible forcing
mechanism. If general airmass type storms could fire, little if any
shear to support updrafts/organization.

A more likely scenario for showers/storms will be as the
trough/front near from the west, which latest deterministic runs
slide in Sat/Sat night. Nearly all the EPS members suggest a bit
later for the higher end chances - moving the brunt of the rain
chances to Sat afternoon/night. The GEFS suggest perhaps 6 hours
earlier. The front doesn't look strongly frontogenetic, but enough
for this kind of airmass to kick of pcpn. Low level jet/moisture
transport interactions will also play a role for storm initiation.

Upshot to all of that is possible rain impacts to the 4th of July
fireworks looking little to none.

For the storms that do get going, shear remains meager/weak - not
conducive for storm organization, let alone much of a severe threat.
A lot can change between now and then, of course, but trends have
not favored any kind of organized severe risk locally.

Rain chances will linger into Sunday, but if given track/speed of
system holds, mostly for southwest-central WI during the morning
hours. The rest of Sunday favors dry in the majority of ensemble
members.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 714 PM CDT Wed Jul 2 2025

A few showers and thunderstorms have developed over southeast MN
this evening, which are affecting KRST, and may also slide over to
affect KLSE later this evening. Storms may produce some gusty and
erratic winds and MVFR/IFR conditions due to heavy rain. Storms
should dissipate and no longer affect the terminals by
03z. Otherwise, expect VFR conditions through the period.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...DLH
Hazardous weather outlook, Jul 2, 3:05 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
305 AM CDT Wed Jul 2 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
305 AM CDT Wed Jul 2 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Low end storm chances expected today and tonight. Some storms
could become strong to marginally severe. If any storm becomes
severe, the threats would be hail to quarter size and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Low end storm chances continue for Thursday and Friday. If storms
develop, a few may become strong to severe Thursday.

Warm temperatures and high dew points will lead to heat indices
approaching heat advisory criteria for the 4th of July holiday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KB

In the hours before

Special weather statement, Jul 2, 6:10 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
610 PM CDT Wed Jul 2 2025

IAZ009>011-MNZ086-087-094>096-030000-
Winneshiek IA-Howard IA-Allamakee IA-Olmsted MN-Dodge MN-Fillmore MN-
Mower MN-Houston MN-
610 PM CDT Wed Jul 2 2025

...STRONG THUNDERSTORMS WILL IMPACT PARTS OF HOWARD... ALLAMAKEE...
WINNESHIEK... OLMSTED... MOWER... HOUSTON... DODGE AND FILLMORE
COUNTIES THROUGH 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dodge Center to near Mabel. Movement was east
at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rochester, Decorah, Cresco, Dodge Center, Preston, Mantorville,
Kasson, Stewartville, Byron, Chatfield, Spring Valley, Hayfield,
Spring Grove, Grand Meadow, Harmony, Mabel, Lanesboro, Lime Springs,
Wykoff, and Fountain.

This includes Interstate 90 in Minnesota between mile markers 193 and
216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4397 9305 4411 9278 4343 9127 4320 9186
      4389 9305
TIME...MOT...LOC 2309Z 290DEG 16KT 4401 9285 4347 9180

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAR
Local storm report, Jul 2, 6:35 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
635 PM CDT Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     1 E Kasson              44.03N 92.74W
07/02/2025                   Dodge              MN   Public

&&

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:49 PM CDTSpecial Weather StatementARXGrant26 min
Jul 3, 6:16 PM CDTSpecial Weather StatementARXGrant44 min
Jul 3, 6:23 PM CDTSpecial Weather StatementARXGrant52 min
Jul 3, 6:31 PM CDTSevere Thunderstorm WarningARXCrawford, Grant44 min
Jul 2, 7:21 PM CDTSevere Thunderstorm WarningARXWinneshiek24 min
Jul 2, 7:23 PM CDTSevere Thunderstorm WarningARXHoward37 min
Jul 2, 7:48 PM CDTSevere Thunderstorm WarningARXHoward25 min
Jul 3, 5:21 PM CDTSpecial Weather StatementARXFloyd24 min
Jul 3, 6:09 PM CDTSpecial Weather StatementARXClayton51 min
Jul 2, 7:01 PM CDTSevere Thunderstorm WarningARXFillmore44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.